Glucocorticoids could worsen COVID-19 outcomes in arthritis patientsSeptember 24, 2020 0 By FM
The outcomes of COVID-19 infection may be worse among patients with inflammatory arthritis receiving glucocorticoids, but not in those receiving anti-cytokine therapy, find researchers from the New York University School of Medicine. The study has been recently published in journal Arthritis & Rheumatology.
The study analysed hospitalisation and death rates among patients with inflammatory arthritis diagnosed with COVID-19, to examine the links between comorbidities, immunomodulatory medications and their outcomes.
The researchers recruited participants from a large NYU Langone study, called WARCOV including a prospective cohort of patients with immune-mediated diseases. The trial received 126 case reports between March 3 and May 4 of adult patients with inflammatory arthritis, including rheumatoid arthritis, psoriatic arthritis, ankylosing spondylitis or inflammatory bowel disease-related arthritis.
In this study, the team included 103 patients, 80 of whom had a confirmed diagnosis of COVID-19, with the remaining 23 being highly suspected to have contracted the disease. Clinical, demographic, maintenance treatment and disease course data and outcomes were assessed using a web-based questionnaire followed by individual phone calls and electronic medical record review. The researchers analysed baseline characteristics and medication use among included participants and used multivariable logistic regression to compare outcomes for each class of medication.
According to the researchers, 26% of participants required hospitalization, and 4% died. Patients who were hospitalised were significantly more likely to be older (P < .001) and demonstrated comorbid hypertension (P = .001) as well as chronic obstructive pulmonary disease (P = .022). In addition, patients receiving oral glucocorticoids had a higher likelihood of being hospitalised for COVID19 (P < .001), while those on maintenance anti-cytokine biologic therapies did not.